Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 7, NWS Lubbock, TX

October 8, 2003Castro County, Texas

NWS Lubbock, TX issued this flash flood warning at Oct 8, 2003, 9:41 PM CDT for Castro County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2003, 9:41 PM CDT (02:41 UTC)
Expired
Oct 9, 2003, 12:30 AM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Castro County, TX

The radar

The Lubbock radar (KLBB), 90 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 090241
FFWLBB
TXC069-090530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
941 PM CDT WED OCT 8 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1230 AM CDT

* AT 929 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER THE SOUTHERN HALF OF CASTRO COUNTY. THIS AREA OF
  RAINFALL CONTINUES TO INCREASE IN COVERAGE AND INTENSITY. REPORTS
  OF WATER OVER ROADS HAVE BEEN REPORTED TO THE SOUTH OF DIMMITT
  ALONG HIGHWAY 385 AND ALONG HIGHWAY 194 BETWEEN DIMMITT AND HART.  
  LOCATIONS BOUNDED BY HIGHWAYS 385...145 AND 194 MAY RECEIVE AN
  ADDITIONAL 1 TO 3 INCHES OF RAINFALL.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS ANY LOW
LYING FARMLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.

LAT...LON 3432 10249 3431 10224 3432 10200 3463 10200

$$
1 follow-up statement
000 
WGUS74 KLUB 090437
FFSLBB
TXC069-090530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 PM CDT WED OCT 8 2003

...FLASH FLOOD WARNING FOR SOUTHERN CASTRO COUNTY HAS BEEN
   CANCELED...

THE RAIN HAS ENDED ACROSS CASTRO COUNTY ALLOW WATER LEVELS TO SLOWLY
DECREASE. MOTORISTS SHOULD CONTINUE TO BE CAUTIOUS ON HIGHWAYS 385...
145 AND 194 AS WATER LIKELY REMAINS HIGH IN DITCHES AND LOW
LYING AREAS ALONG THE ROADWAY.

BE ESPECIALLY CAUTIOUS DRIVING AT NIGHT WHEN IT IS DIFFICULT TO
RECOGNIZE FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 5:25 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Oct 8, 5:25 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT WED OCT 8 2003

.SHORT TERM...
INHERITED FORECAST IN REALLY GOOD SHAPE AND HAVE CHANGED VERY
LITTLE. SHORTWAVE TROUGH AXIS WILL PROGRESS EAST OVER THE SOUTHERN
HIGH PLAINS TONIGHT/EARLY THU TAKING MOST OF THE PRECIPITATION WITH
IT. HOWEVER...RESIDUAL LOW-LEVEL MOISTURE WILL LINGER ACROSS MUCH OF
THE AREA THROUGH THU RESULTING IN A GRADUAL BREAK IN LOW CLOUDS
THROUGHOUT THE DAY ON THU. MEANWHILE...MID/HIGH LEVEL MOISTURE WILL
BE SHUNTED SOUTHWARD THEREBY RESULTING IN PARTLY CLOUDY CONDITIONS
BY LATE AFTERNOON. COMBINATION OF VEERING LOW-LEVEL WINDS ASSOCIATED
WITH SURFACE TROUGH SAGGING SOUTH ACROSS THE AREA AND INCREASED
INSOLATION COMPARED TO TODAY WILL RESULT IN WARMER TEMPERATURES FOR
THU AS WELL. JH/02

.LONG TERM...
SHORT WAVE RIDGING ON TAP FOLLOWING SYSTEM PULLING EAST OF THE AREA
THURSDAY AND WITH BAJA LOW STILL GENERATING STRONG SOUTHWEST FLOW
ACROSS THE DESERTS. ALTHOUGH THIS WILL LEAD TO ANOTHER MOISTURE
SURGE ON SATURDAY OR SO...ATMOSPHERE WILL BE UNWOUND AT LEAST FROM
THURSDAY NIGHT INTO FRIDAY NIGHT. PERHAPS COULD STILL SEE STRATUS
EARLY FRIDAY AND AGAIN EARLY SATURDAY WITH HIGH DEWPOINTS LINGERING
AND WITH SURFACE WINDS VEERING AROUND LIGHTLY TO THE EAST-SOUTHEAST
FRIDAY MORNING...AND THEN MORE SOUTHERLY FRIDAY NIGHT AND A BIT
STRONGER. BUT WILL LEAVE DETAILS OF THAT TO LATER SHIFTS.

BAJA LOW WOBBLING A BIT TO THE NORTHEAST FRIDAY WILL SEND THE NEXT
BULGE OF MID/UPPER LEVEL TROPICAL PACIFIC MOISTURE ACROSS THE AREA
SATURDAY. THIS APPEARS TO TIME AS NEXT VIGOROUS MID/UPPER LEVEL WAVE
CROSSES THE NORTHERN TIER WHICH DRAGS A PACIFIC COLD FRONT THROUGH
THE TEXAS SOUTH PLAINS LATE SATURDAY. PREFER THE MORE AGGRESSIVE GFS
DEPICTION OF THE FRONT...HOWEVER BACKED OFF SLIGHTLY ON COOLING
FOLLOWING THE FRONT. ALSO...DOESNT APPEAR THAT SURFACE MOISTURE WILL
DROP SIGNIFICANTLY BEHIND THIS FRONT. SO INCREASED CHANCE OF RAIN
SLIGHTLY ON SATURDAY. SOUTHWEST FLOW SHOULD CONTINUE TO OVERRUN COOL
SURFACE HIGH ON SUNDAY WHICH WILL AT LEAST AID IN CLOUD DEVELOPMENT
PASSAGE OF WAVE TO THE EAST FAVORS LEAVING OUT MENTION OF RAIN FOR
NOW...BUT IF BAJA LOW APPROACHES CLOSER SUNDAY THIS COULD CHANGE.
EARLY IN THE WEEK...PATTERN EXPECTED TO AMPLIFY SOME MORE CAUSING A
SHARPER COLD FRONT TO MOVE INTO THE AREA TUESDAY. MAINTAINED
PREVIOUS TEMPERATURE TRENDS.

TREND SHOULD BE FOR THE BAJA LOW TO SLOWLY HEAD EAST EARLY NEXT
WEEK...BEFORE FINALLY EJECTING ACROSS THE AREA MID TO LATE IN THE
WEEK AS FASTER WESTERLY FLOW INVADES THE PACIFIC NORTHWEST. DETAILS
OF THIS EVENT REMAIN FUZZY...ALTHOUGH VARIOUS MODELS SUGGEST GFS MAY
BE CLOSE TO CORRECT. AND THIS SUPPORTS PREVIOUS MENTION OF SHOWERS
FOR WEDNESDAY. MCQUEEN/05
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA      56 81 53 81 / 60 20 00 10
TULIA       58 80 54 81 / 60 20 00 10
PLAINVIEW   59 80 55 81 / 60 20 00 10
LEVELLAND   59 80 55 83 / 60 20 00 10
LUBBOCK     62 79 56 82 / 60 20 00 10
BROWNFIELD  61 81 56 83 / 60 20 00 10
CHILDRESS   63 83 58 83 / 60 20 00 10
SPUR        64 81 59 83 / 60 20 00 10
ASPERMONT   68 82 60 85 / 70 30 00 10
&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FCSTID = 02/05
Hazardous weather outlook, Oct 8, 6:00 AM CDT, 15 hours 41 minutes before
TXZ021>044-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED OCT 8 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.